Virginia, 2010Damaging Winds in Virginia, July 18, 2010
July 18, 2010 · NWS AKQ · 10 events in 7 counties and zones
Scattered severe thunderstorms in advance of a weak front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a weak front produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 1:48 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 18, 1:48 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT SUN JUL 18 2010
.SYNOPSIS...
A TROUGH OF LOW PRESSURE REMAINS EAST OF THE MOUNTAINS TONIGHT.
A COLD FRONT APPROACHES FROM THE NORTH MONDAY...THEN STALLS ACROSS
NORTHERN VIRGINIA BY MONDAY EVENING. HIGH PRESSURE REMAINS
CENTERED OFF THE SOUTHEAST COAST THROUGH MID WEEK...ALLOWING FOR
HOT AND HUMID CONDITIONS TO CONTINUE.
&&
.NEAR TERM /THROUGH MONDAY/...
WEAK SHORT WAVES IN WNW FLOW MAKE IT DIFFICULT TO TIME ANY
PRECIPITATION...AS WAVES MOVE QUICKLY THROUGH THE FLOW. EXPECT TO
HAVE SOME ISOLATED-SCATTERED TSTMS DEVELOP THIS AFTERNOON. LATEST
RADAR IMAGES SHOW SOME INITIAL DEVELOPMENT IN THE NW CWA (AS
EXPECTED) AND THE MIDDLE PENINSULA (NOT EXPECTED). EXPECT TWO MAIN
AREAS OF PRECIP INTO THE EVENING HOURS. THE FIRST IS ALONG THE
TROUGH AXIS AND SHOULD DEVELOP IN THE WESTERN COUNTIES AND MOVE TO
THE EAST. THE SECOND IS ALONG THE SOUTHERN CWA...ESPECIALLY THE NC
COUNTIES IN ASSOCIATION WITH ANOTHER S/W ACROSS NORTH CAROLINA.
WILL PUSH POPS UP FOR LATE THIS AFTN/TNT BASED ON RADAR TRENDS.
OVERNIGHT LOWS MOSTLY IN THE MID 70S.
ENERGY FROM NXT S/W PROGGED TO APPRCH WRN/SWRN VA ON MONDAY. WILL CARRY
SCT (30%) POPS AFTR 18Z MOST AREAS. M SUNNY SKIES BECOME PT SUNNY
THIS AFTRN. H85 TMPS SPRT HIGHS GNRLY IN THE L-M90S. HEAT INDEX
VALUES ARND 100 GIVEN DP TMPS ARND 70.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
CONVECTIVE ACTIVITY DMNSHS ACROSS THE NORTHERN HALF OF THE CWA
MONDAY NIGHT...WITH ONLY ISOLATED TSTMS ACROSS THE SOUTH
OVERNIGHT. ANTHR WRM AND MUGGY NITE WITH LOWS IN THE L-M70S.
LTL PATTERN CHANGE TUE/WED...AS BERMUDA HIGH REMAINS INTACT WITH
ZONAL MID LVL FLOW OVER THE NRN HALF OF THE CONUS. HAVE MAINTAINED
HIGHER RAIN CHANCES DURING THE PEAK HEATING TIMES (AFTN/EVENING).
TSTMS CHCS SOMEWHAT HIGHER ACROSS WRN CNTYS TUE AFTRN AS WEAKENING
FRNTL BNDRY LINGERS OVER NRN VA. HIGHS BOTH TUE AND WED IN THE
L-M90S. LOWS IN THE 70S. HEAT INDEX VALUES REMAIN ARND 100.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
REMAINING HOT FOR THE EXTENDED PERIOD WITH LO CHCS FOR MAINLY AFTN
AND EVENG SHRAS AND TSRAS. HI PRES ALOFT WILL DOMINATE FM THE SRN
PLAINS EWRD TO OFF THE SE CST...WITH GENEARLLY W TO NW FLO ALOFT IN
PLACE FM THE NRN PLAINS EWRD INTO THE NE U.S. AND MID ATLC REGION
THRU AT LEAST SAT. WEAK SHRTWV WAVES/ASSOC TROFINESS WILL MOVE ACRS
THE AREA FM TIME TO TIME...AND CUD TRIGGER ISLTD OR SCTD CONVECTION.
AN ACTUALLY COLD FRNT MAY DROP INTO/ACRS THE REGION LATE SAT NGT OR
DURING SUN...PROVIDING A BETTER TRIGGER FOR SCTD CONVECTION.
MAX TEMPS WILL RANGE THRU THE 90S THRU THE PERIOD...WITH MID TO UPR
90S PREVALENT ACRS MUCH OF THE AREA THU THRU SAT. MIN TEMPS WILL
GENERALLY BE IN THE LWR TO MID 70S.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED THUNDERSTORMS ARE DEVELOPING OVER THE APPALACHIANS AND
CENTRAL VIRGINIA PIEDMONT EARLY THIS AFTERNOON. THIS ACTIVITY IS
EXPECTED TO DRIFT TO THE EAST THIS AFTERNOON AND MOVE OFF THE
COAST THIS EVENING. THE NAM AND RUC SUGGEST SOMEWHAT OF AN
INCREASE IN COVERAGE WITH RIC...SBY...ORF...AND PHF HAVING THE
GREATEST PROBABILITY OF THUNDER. HOWEVER...CURRENT RADAR TRENDS
CAST SOME DOUBT ON THIS SCENARIO...SO THUNDER WAS NOT INCLUDED FOR
RIC...SBY...PHF...AND ORF WITH THE ROUTINE 18Z TAFS. ANY
THUNDERSTORM COULD PRODUCE A BRIEF PERIOD OF MVFR OR IFR
CONDITIONS IN MODERATE TO HEAVY RAIN AND LOWER CLOUDS ALONG WITH A
FEW MODERATELY STRONG WIND GUSTS.
PASSING MID AND HIGH LEVEL CLOUDS ARE EXPECTED OVERNIGHT INTO MONDAY
MORNING BEFORE ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS
IN THE AFTERNOON AND EARLY EVENING. A SOUTHWEST BREEZE OF 5 TO 10 KT
OVERNIGHT SHOULD PREVENT ANY FORMATION OF FOG. A RATHER GUSTY
SOUTHWEST WIND OF 15 TO 25 KT IS EXPECTED FROM LATE MONDAY MORNING
INTO THE AFTERNOON.
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH MIDWEEK.
&&
.MARINE...
NO HEADLINES IN THE SHRT TERM FOR TNGT THRU TUE. WITH HI PRES
REMAINING ANCHORED ALNG OR OFF THE MID ATLC/SE CST AND A MAIN FRNTL
BNDRY STAYING N OF THE AREA...EXPECTING GENERALLY SW WNDS TO PREVAIL
THRU THE FCST PERIOD. OUTSIDE OF STRNGER TSTM WND SPEEDS/GUSTS...SW
WNDS WILL BE 10 TO 20 KT...WAVES 1 TO 3 FT AND SEAS 2 TO 4 FT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ALS
NEAR TERM...ALS
SHORT TERM...ALS
LONG TERM...TMG
AVIATION...AJZ
MARINE...TMG
Hazardous weather outlook, Jul 18, 2:10 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT SUN JUL 18 2010
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-191915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
310 PM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAT INDEX VALUES WILL BE AROUND 100 DEGREES EARLY THIS EVENING.
IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-650-652-654-656-658-191915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
310 PM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
09
In the hours before
Special weather statement, Jul 18, 5:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT SUN JUL 18 2010
VAZ076>078-085-182315-
LANCASTER VA-MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND VA-
605 PM EDT SUN JUL 18 2010
...STRONG THUNDERSTORM MOVING ACROSS THE VIRGINIA NORTHERN NECK...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MORATTICO...OR ABOUT OVER ROBLEY...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOON CORNER AT
610 PM EDT...ALFONSO AT 615 PM EDT...LANCASTER AT 620 PM EDT...BEANES
CORNER AT 625 PM EDT...BROWNS STORE AT 630 PM EDT...WICOMICO CHURCH
AT 640 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS POSSIBLE. WIND GUSTS TO 35 MPH AND
SMALL HAIL ARE ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3790 7623 3782 7625 3782 7630 3778 7627
3776 7630 3772 7630 3770 7654 3775 7658
3777 7661 3773 7662 3770 7658 3769 7667
3777 7669 3776 7663 3777 7662 3782 7670
3787 7671 3796 7633
GINGRICHThunderstorm Wind, Mecklenburg
- When
- July 18, 5:45 PM EST
- Where
- Mecklenburg County, Buffalo Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.600, -78.630
Tin roofs were torn off of buildings.
Thunderstorm Wind, Henrico
- When
- July 18, 7:05 PM EST
- Where
- Henrico County, 1.29 mi WSW of Roslyn Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -77.590
Trees were downed across River Road.
Thunderstorm Wind, Hanover
- When
- July 18, 7:11 PM EST
- Where
- Hanover County, 0.69 mi S of Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.710, -77.680
Tree was downed onto a power line.
Thunderstorm Wind, King and Queen
- When
- July 18, 7:12 PM EST
- Where
- King and Queen County, 1.64 mi E of St Stephens Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -77.020
Tree was downed on Route 14.
Thunderstorm Wind, Gloucester
- When
- July 18, 7:20 PM EST
- Where
- Gloucester County, 2.15 mi NE of Woods Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -76.590
Several trees were downed.
Thunderstorm Wind, Middlesex
- When
- July 18, 8:14 PM EST
- Where
- Middlesex County, Saluda Hummel Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -76.450
Trees were downed on Long Point Lane and Plainview Road.
Thunderstorm Wind, Gloucester
- When
- July 18, 8:15 PM EST
- Where
- Gloucester County, 1.3 mi ENE of Cash
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.540, -76.550
Trees were downed on Glenns Road.
Thunderstorm Wind, Middlesex
- When
- July 18, 8:20 PM EST
- Where
- Middlesex County, 0.88 mi SE of Harmony Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -76.470
Trees were downed at the intersection of Route 33 and Route 625.
Thunderstorm Wind, Middlesex
- When
- July 18, 8:20 PM EST
- Where
- Middlesex County, 0.69 mi S of Syringa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -76.450
Trees were downed and a mobile home was moved off its foundation at Regent Road and Green Branch Loop.
Thunderstorm Wind, Lancaster
- When
- July 18, 9:09 PM EST
- Where
- Lancaster County, 1.38 mi N of White Stone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.670, -76.400
Trees were downed on Old Salem Road in Irvington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251745, 251744, 251746, 251743, 251742, 251741, 251740, 251737, 251738, 251735.